Thunderstorm Wind, Elko
- When
- July 23, 4:00 PM PST to 4:02 PM PST
- Where
- Elko County, Vivian Siding to 1.62 mi NE of Vivian Siding
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.720, -116.070
A thunderstorm produced a wind gust to 65 mph at a mesonet site on the west side of the Carlin Tunnel on Interstate 80.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A thunderstorm produced a wind gust to 65 mph at a mesonet site on the west side of the Carlin Tunnel on Interstate 80.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 23, 2:18 PM PST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 318 PM PDT TUE JUL 23 2013 .SYNOPSIS...MONSOON MOISTURE IS IMPACTING NEVADA TODAY AND TOMORROW PROVIDING INCREASING CLOUDS...ENHANCED CHANCES FOR THUNDERSTORMS. THUNDERSTORMS ARE LIKELY ACROSS CENTRAL NEVADA THIS AFTERNOON AND EVENING WHERE SOME WILL PRODUCE HEAVY RAINFALL. MORE CONVECTION IS POSSIBLE TOMORROW AFTERNOON. && .SHORT TERM...THIS AFTERNOON THROUGH THURSDAY. A REMNANT UPPER LOW OVER THE SILVER STATE AND DEEP MOISTURE NEARING 200 PERCENT OF NORMAL NEAR LAS VEGAS ARE NEARLY COINCIDENT WITH VISIBLE SATELLITE IMAGERY SHOWING CUMULUS CLOUDS. THE MOISTURE ALONG WITH DIFFERENTIAL HEATING ZONES...WILL LEND ITSELF TOWARDS RIPE CONVECTION. THE RADAR HAS ALREADY PINGED INTO A NUMBER OF THUNDERSTORMS TODAY WHICH IS CONSISTENT WITH THE NAM12 AND THE HRRR FOR ENHANCED CAPE AND LIFTED INDICES. MORE THUNDERSTORMS EXPECTED TOMORROW AFTERNOON. .LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. THE MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH TUESDAY. THE GENERAL SCENARIO IS FOR ABOVE-NORMAL TEMPERATURES TO CONTINUE. THE RIDGE OF HIGH PRESSURE RESPONSIBLE FOR THE LATEST STRING OF VERY WARM TEMPERATURES WILL REMAIN STRONG THROUGH EARLY FRIDAY THEN BEGIN TO GET SUBDUED BY THE INFUSION OF A LOW PRESSURE SYSTEM CROSSING EAST ACROSS THE SIERRAS FOLLOWED BY A STRONGER UPPER LOW MOVING SOUTH FROM THE PACIFIC NORTHWEST REGION. THE UPPER LOW WILL SLOWLY BEAR DOWN AND FLATTEN THE RIDGE BY THE WEEKEND. SOME DAYTIME TEMPERATURES WILL FALL INTO THE 80S OVER THE WEEKEND AND INTO EARLY NEXT WEEK. MODELS ARE INDICATING A VERY UNSTABLE AIR MASS OVER CENTRAL NEVADA FOLLOWING THE SURGE OF MOISTURE EXPECTED TODAY AND TOMORROW. DOWNDRAFT CAPE VALUES SOUTH OF HIGHWAY 50 ARE GREATER THAN 1500 J/KG THROUGH SATURDAY. PRECIPITABLE WATER VALUES ARE APPROACHING ONE INCH SOUTH OF HIGHWAY 50. THE PROSPECT OF FLASH FLOODING FROM THUNDERSTORM TRAINING ACROSS CENTRAL NEVADA MAY LINGER THROUGH SATURDAY DUE TO THE LIGHT WINDS ALOFT...ESPECIALLY OVER THE RECENT BURN AREAS OF NORTHERN NYE AND WHITE PINE COUNTIES...SPECIFICALLY THE WHITE PINE FIRE AND THE BLACK FIRE. HUMBOLDT COUNTY WILL SEE THE LEAST AMOUNT OF THUNDERSTORM ACTIVITY THROUGHOUT THE LONG TERM PERIOD AND OVERNIGHT THUNDERSTORMS WILL BE PRIMARILY CONFINED TO THE SOUTHERN HALF OF THE FORECAST AREA THROUGH FRIDAY NIGHT...THEN THE EASTERN HALF SATURDAY AND SUNDAY AS A SHORTWAVE LOW TO THE NORTH NUDGES THE MOISTURE AXIS EAST. THE SHOW MAY BE OVER BY TUESDAY AS THE DEVELOPING PACIFIC TROUGH PROMISES TO SCOUR THE MOISTURE OUT OF THE GREAT BASIN. && .AVIATION...VFR CONDITIONS CAN BE EXPECTED THROUGH WEDNESDAY. THUNDERSTORM ACTIVITY IS EXPECTED TO AFFECT KELY AND KTPH THROUGH EARLY THIS EVENING. ISOLATED THUNDERSTORMS MAY AFFECT KELY AND KTPH OVERNIGHT. THUNDERSTORM ACTIVITY IS EXPECTED TO AFFECT KWMC KEKO KELY AND KTPH WEDNESDAY AFTERNOON AS THE MOISTURE FLUX INCREASES ACROSS THE NORTH. BRIEF HEAVY RAINS AND STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. && .FIRE WEATHER...A VERY UNUSUAL PATTERN HAS BEEN IN PLACE FOR THE PAST TWO WEEKS. THIS UPPER LEVEL DISTURBANCE THAT IS CURRENTLY OVER THE WESTERN GREAT BASIN...ORIGINALLY CAME FROM THE MIDWEST...AKA...BACK EAST...WHERE A STRONG HIGH DEVELOPED CAUSING THIS LOW TO RETROGRADE. THE SYSTEM HAS TAPPED INTO A FETCH OF MONSOON MOISTURE. THE PWS OVER LAS VERY WERE ALMOST 200 PERCENT OF NORMAL FROM THIS MORNINGS 12Z SOUNDING...REAL DATA NOT MODEL DATA. TAKING THE GENESIS OF THIS PATTERN IN COMBINATION WITH AN UNSTABLE AIR MASS WILL RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN ACROSS MUCH OF CENTRAL NEVADA. STORMS WILL BE SLOW MOVING AND MAY TREK OVER THE SAME LOCATIONS...RESULTING IN ENHANCED RAINFALL AMOUNTS. && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN NYE COUNTY...NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY. && 97/98/98/97
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 309 PM PDT TUE JUL 23 2013 NVZ035-037-040-041-242215- WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 309 PM PDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TONIGHT. A MOIST AND UNSTABLE AIR MASS HAS MOVED INTO CENTRAL NEVADA TODAY AND WILL CONTINUE TO RESIDE OVER THE AREA FOR THE NEXT DAY OR TWO. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING. STORM MOTIONS ARE EXPECTED TO BE SLOW...ABOUT 10 MPH OR LESS. AS A RESULT...SOME OF THESE STORMS COULD PRODUCE VERY HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE MOIST AIR MASS WILL CONTINUE TO RESIDE OVER CENTRAL NEVADA THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON. SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUST TO 45 MPH ARE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. NVZ030-031-033-034-036-038-039-242215- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- 309 PM PDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA. .DAY ONE...TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING MAINLY SOUTH OF THE I80 CORRIDOR. SOME STORMS...ESPECIALLY NEAR THE ELKO THROUGH WEST WENDOVER AREA WILL BE VERY ISOLATED AND MAINLY DRY. STORMS THAT DO FORM CAN PRODUCE WIND GUSTS TO 50 MPH AS WELL AS SMALL HAIL AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. MOISTURE WILL BE MOVING IN FROM THE SOUTH WHICH WILL HELP TO FUEL ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. JW/86
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 349 PM PDT TUE JUL 23 2013 NVZ034-035-037-038-232330- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV-WHITE PINE COUNTY NV- 349 PM PDT TUE JUL 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN EUREKA... NORTHWESTERN WHITE PINE AND EXTREME SOUTHERN ELKO COUNTIES UNTIL 430 PM PDT... AT 344 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES SOUTH OF RUBY LAKE...MOVING NORTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... BIG BALD MOUNTAIN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4012 11598 4014 11561 3994 11542 3978 11554 TIME...MOT...LOC 2249Z 119DEG 9KT 3991 11559 PJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 400 PM PDT TUE JUL 23 2013 NVZ036-232330- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 400 PM PDT TUE JUL 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER COUNTY UNTIL 430 PM PDT... AT 358 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF ARGENTA...MOVING NORTH AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHEASTERN LANDER COUNTY... RURAL NORTHERN LANDER COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4054 11705 4072 11688 4055 11661 4040 11674 TIME...MOT...LOC 2300Z 125DEG 8KT 4053 11677 PJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 418 PM PDT TUE JUL 23 2013 NVZ036-038-232345- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV- 418 PM PDT TUE JUL 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND SOUTHERN ELKO COUNTIES UNTIL 445 PM PDT... AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PINE VALLEY...MOVING NORTH AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... PALISADE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4068 11642 4077 11610 4037 11606 4034 11629 TIME...MOT...LOC 2318Z 170DEG 12KT 4044 11619 PJS
The Elko radar (KLRX), 62 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456699.